Alert archive / Hawaii / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Honolulu, HI

April 18, 2025Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 18, 2025, 8:17 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2025, 8:17 AM HST (18:17 UTC)
Expired
Apr 18, 2025, 10:53 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

121 
WGHW50 PHFO 181817
FFWHFO
HIC007-182115-
/O.NEW.PHFO.FF.W.0009.250418T1817Z-250418T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
817 AM HST Fri Apr 18 2025

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1115 AM HST.

* At 817 AM HST, radar indicated heavy rain over interior Kauai with 
  rates of 1 to 3 inches per hour. Water has been reported over the 
  Hanalei River Bridge by Emergency Management. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1115 AM HST if flooding 
persists.

LAT...LON 2207 15980 2216 15974 2218 15966 2224 15957
      2222 15953 2224 15947 2224 15937 2221 15933
      2216 15931 2215 15928 2205 15933 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15945
      2188 15961 2194 15967 2198 15977 2206 15980

FLASH FLOOD...OBSERVED

$$

Farris
2 follow-up statements
005 
WGHW70 PHFO 182020
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1020 AM HST Fri Apr 18 2025

HIC007-182115-
/O.CON.PHFO.FF.W.0009.000000T0000Z-250418T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1020 AM HST Fri Apr 18 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM HST THIS 
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1020 AM HST, radar indicated rain rates in heavy showers over 
interior Kauai have decreased to less than one inch per hour. 
However, streams remain elevated, especially near Hanalei. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2207 15980 2216 15974 2218 15966 2224 15957
      2222 15953 2224 15947 2224 15937 2221 15933
      2216 15931 2215 15928 2205 15933 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15945
      2188 15961 2194 15967 2198 15977 2206 15980

FLASH FLOOD...RADAR INDICATED

$$

Farris
459 
WGHW70 PHFO 182053
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1053 AM HST Fri Apr 18 2025

HIC007-182103-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-250418T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1053 AM HST Fri Apr 18 2025

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI 
COUNTY...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat.

&&

LAT...LON 2207 15980 2216 15974 2218 15966 2224 15957
      2222 15953 2224 15947 2224 15937 2221 15933
      2216 15931 2215 15928 2205 15933 2196 15932
      2195 15934 2193 15934 2190 15938 2186 15945
      2188 15961 2194 15967 2198 15977 2206 15980

$$

Farris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 4:00 AM HST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 18, 4:00 AM HST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 AM HST Fri Apr 18 2025

.SYNOPSIS...

A convective pattern with mostly light winds will hold in place
today, with showers favoring the island interiors during the
afternoon and evening hours and along windward areas overnight.
Locally heavy rain and a slight chance of thunderstorms is
forecast through today as an upper low moves over the state.
Moderate trades are expected to return Saturday through the
weekend. Lingering moisture and instability will likely keep a
rather showery pattern, even for leeward areas through the weekend.
A new storm system could bring another chance for heavy rainfall
and thunderstorms to the islands Tuesday and Wednesday.

&&

.DISCUSSION...

An upper level low is now center over Maui county and continues
to provide ample instability across the state. A surface trough
located just west of Kauai is generating light to moderate east to
southeast flow over the state while of pool of precipitable water
values around 1.5 inches lingers across the state. Infrared
satellite imagery shows mostly cloudy conditions across the state
expect for partly cloudy conditions over Oahu. Radar shows
numerous light to moderate showers are currently over Kauai and
the coastal waters with a few showers making in windward areas of
Oahu and southeast Big Island.

The surface trough is expected to weaken and track west of the
state today and Saturday, allowing light to moderate east
southeast winds to transition to a more moderate easterly flow
pattern tonight into Saturday. Expect a hybrid pattern where
showers are mainly focused along windward and mauka areas, but
leeward and interior areas will still see clouds and showers
develop due to sea breezes. The upper low is expected to continue
to move eastward and weaken today into Saturday, but will still
provide enough instability to continue the threat of locally heavy
showers and isolated thunderstorms across the eastern half of the
state. The instability will also allow windward showers to spill
over to leeward areas. Snow is expected across the high elevation
summits of the Big Island and Winter Weather Advisory has been
extended through 6 AM Saturday for elevations above 11,000 feet.

The upper low will open up to a trough as it weakens over the
weekend. Thunderstorms or heavy showers could be possible over the
weekend given the remnant moisture around the islands and model
guidance is also hinting at a short wave trough dipping down
Sunday that will keeping so unstable conditions over the state
even as moderate trades return. As a result, expect a showery
tradewind pattern through the weekend, with showers spilling over
to leeward areas. A new, potent storm system will disrupt the
tradewind flow much of next week bringing light to moderate
southerly winds late Monday into Tuesday and another round of
potentially significant rainfall Tuesday through Thursday.

&&

.AVIATION...
Unstable east-southeast winds will maintain MVFR conditions
across some east and southeast slopes with pockets of heavy
showers and thunderstorms producing IFR conditions today. Gentle
to moderate east to southeast winds will gradually shift out of
the east tonight and Saturday as a surface trough west of Kauai
drifts away from the state. An upper-level low, currently
centered near Maui County, will drift eastward, maintaining
instability over all islands through the morning, with the
greatest chances for heavy showers and thunderstorms shifting to
the eastern half of the island chain during the afternoon and
evening.

AIRMET Sierra is in effect for mountain obscuration over east and
south facing terrain of Kauai, Oahu, and Maui due to reduced
visibility and low ceilings in heavy showers. As instability
shifts eastward later in the day, the AIRMET may need to be
expanded to the Big Island, and Kauai and Oahu may experience
some improvement.

Moderate upper-level turbulence will be possible near and west of
the upper low center. AIRMET Tango remains in effect for Kauai
and Oahu through the predawn hours and will shift eastward and
diminish on Friday.

&&

.MARINE...
Light to moderate east-southeast winds will persist today due to
a broad surface trough located west of Kauai. Over the western end
of the islands, the light winds will allow a land and sea breeze
pattern to continue near the coasts. For the eastern end, light to
moderate east to southeast breezes, with localized fresh pockets,
will likely persist, particularly around the Big Island. Expect
spotty heavy showers and thunderstorms to continue today due to an
upper disturbance in the area. A return to moderate easterly
trades is expected over the weekend as high pressure builds to the
northeast. Guidance continues to show the trades becoming
disrupted and shifting out of the south early next week as deep
low pressure sets up nearby to the west.

Surf along exposed north and west facing shores peaked overnight
and will steadily lower today through the weekend, with the swell
direction shifting out of the north-northwest. Surf will dip
below average by Sunday, then continue well into next week, with
mainly a background level northwest swell possible by Tuesday.
Guidance does depict a gale forming Monday near the Kurils, then
tracking northeast to the western Aleutians by Wednesday. If this
materializes, we could see a slight upward trend as a small
northwest swell arrives next weekend.

Surf along east facing shores will remain below the April average
through early next week due to the lack of trades locally and
upstream.

Surf along south facing shores will remain small this weekend,
as a background south swell moves through. A larger pulse of
south-southwest swell may arrive early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM HST Saturday for Big Island
Summits.

&&

DISCUSSION...Almanza
AVIATION...Wroe
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:19 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao12 hr
Apr 17, 4:51 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 17, 7:20 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Apr 17, 8:36 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 18, 2:01 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 18, 11:56 AM HSTAreal Flood AdvisoryHFOKalawao4 hr
Apr 18, 11:59 AM HSTAreal Flood AdvisoryHFOHonolulu65 min
Apr 18, 12:26 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Apr 18, 12:35 PM HSTSpecial Marine WarningHFO55 min
Apr 18, 12:37 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 18, 1:04 PM HSTFlash Flood WarningHFOHonolulu105 min
Apr 18, 1:06 PM HSTSpecial Weather StatementHFOHonolulu24 min
Apr 18, 1:15 PM HSTAreal Flood AdvisoryHFOHonolulu12 min
Apr 18, 1:18 PM HSTFlash Flood WarningHFOKalawao3 hr
Apr 18, 1:27 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 18, 1:27 PM HSTSpecial Marine WarningHFO63 min
Apr 18, 1:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.